IH sees increase in suspected overdose deaths

IH sees increase in suspected overdose deaths

0
SHARE
Interior Health has responded to the fentanyl crisis by distributing nearly 4000 naloxone (overdose prevention) kits for people to take home. (Photo Flickr)

Interior Health (IH) is urging residents using or considering using drugs to reconsider or take steps to prevent overdose in the wake of a recent increase in suspected drug overdose deaths in the IH region.

According to preliminary data provided by the BC Coroners Service, there were nine suspected overdose deaths in IH from January 23-27. The exact causes of death will be confirmed by the BC Coroners Service once their investigations are complete.

The following tips can help reduce the risk:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.
  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

Interior Health has Mobile Supervised Consumption Services available in both Kelowna and Kamloops. More information on these services is available at: https://www.interiorhealth.ca/AboutUs/Leadership/MHO/PHEmergency/Pages/Mobile-ODPS.aspx.

For more resources and links related to overdose and substance use,visit: https://www.interiorhealth.ca/AboutUs/Leadership/MHO/Pages/PHEmergency.aspx.

LEAVE A REPLY